Fill Out Your Profile to share more about you. Learn more...

Aromatase Inhibitor or not?

Options
ssukola
ssukola Member Posts: 1

I had a lumpectomy on January 13th. My breast cancer was Her2, Negative, ER PR positive, Grade1A, only 2 milliter in size. No radiation and my MO said I may do fine without an anti estrogen drug but was encouraging me to try it. I am 79 years old, with a slow hear rate, bone density in the high Ostopenia range, and am worried about my bones, and do not want to lose hair. I started taking Anastrozole two weeks ago, and sleep about 5 hours and wake up and have to take tylenol to fall back to sleep. I am really considering not taking it, but I know there may be a chance the cancer may return. Anyone out there with any similar experience?

Comments

  • quietgirl
    quietgirl Member Posts: 165
    Options

    I think one thing to remember is that even if you take it there is still a chance of it coming back because taking it does not reduce anyone’s statistical chance to zero so is taking it reducing your risk enough that any effects to your quality of life worth it. I am not in your same situation but my MO wanted me to take Tamoxifen followed by anastrozole (or I should say that was one of her options for me). I knew going in that I was not willing to take tamoxifen because of the ever so small risk of a blood clot. I have a congenital heart defect that was discovered in my 40’s. So an increased chance of a blood clot freaks me out more than bone density and since I’ve been tolerating anastrozole fine after the first 3 weeks I’m taking that. I’m not sure what I would have done if I didn’t have an alternative to tamoxifen (and even though I am at the beginning of the over 60 stage, I can’t say that I would have continued on anastrozole if the side effects were worse. My MO is really big on quality of life I think it really should factor in on decisions )


    so maybe give it another 2 weeks because then you will have a better idea if the effects are just your body getting use to it or it’s going to be effecting everything you do. And talk to your MO. Some people go on smaller doses or take it every other day (that was one of the options I had) but the decision is definitely not one size fits all. Wishing you peaceful vibes and a reduction of stress and worry.

  • ruthbru
    ruthbru Member Posts: 47,038
    Options

    It took my body several months to adjust to Arimidex, so I think you would need to give it more time to get an idea of how you will do on it. That being said, at 79 & with a low risk of recurrence; I think is perfectly logical to put your quality of life RIGHT NOW into the equation of whether to continue with an AI or not.

  • Dicon
    Dicon Member Posts: 32
    Options

    i have osteoporosis and after 11 months of arimadex, bone pain, tight knees, weak hip. I took a week off then switched to tomoxifen, already better. Onc said to take the boniva while on arimadex but, I dont like the hip weakness and am afraid of a fall

  • melmil
    melmil Member Posts: 1
    Options

    Personally, I would put quality of life first at 79. At 64, that's how I am approaching it. I had a double mastectomy 4 years ago after being diagnosed with early stage 1A and two tiny tumors less than 2 mm (I have a history of BC in family). I took Tamoxifen for 2.5 years, until it caused a thickening of my uterine lining AND non-alcoholic fatty liver disease. I had taken Tamoxifen at my Dr's recommendation, even though I suffered major joint pain, and was on Agendia's "ultra-low" risk scale based on my tumor's pathology test. Trust your gut feelings about it.

  • abigailj
    abigailj Member Posts: 101
    Options

    I was 62 when diagnosed, 66 now. Was on HRT for 10 years before diagnosis. Was prescribed an AI before surgery because it was delayed 4 months due to COVID. Had terrible side effects. After BMX with immediate DIEP recon I opted not to continue with AIs. My oncotype was low and MO said recurrence/ metastasis risk was 3% with AIs, 6% without so choose not to take them.